1

For example, take the drug diphenhydramine. The website says that "Diphenhydramine is used to treat sneezing, runny nose, watery eyes, hives, skin rash, itching, and other cold or allergy symptoms." It also says that "Diphenhydramine may cause dizziness or drowsiness."

Question: why is it that diphenhydramine "may" cause dizziness or drowsiness? Are our bodies so different that it can cause dizziness/drowsiness in one person but not in another? And if it's indeed the case that our bodies are different, can it also be the case that diphenhydramine "may" treat sneezing, runny nose etc in some people but not in others?

2

A medication may have different effects and side effects in different individuals and even in the same individual at different times.

The difference in the effects can be due to:

  • A different dose or form of a medication
  • Taking a medication at different times of the day or with/without food, in the standing/lying position...
  • Body weight
  • Personal [genetic] susceptibility, age, sex and general state of health
  • Interaction with other drugs
  • Expectation/information about the effects (placebo effect)

The effectiveness of diphenhydramine may greatly depend on the type and severity of allergy.

Having or not having dizziness after taking diphenhydramine may depend on eventual co-factors, such as lack of sleep, tiredness, psychological state (depression, anxiety...), dehydration and alcohol drinking.

A bit of this is described on Medical News Today.

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.